Hail, Lea
- When
- October 2, 6:50 PM MST
- Where
- Lea County, 5 mi W of Jal
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.117, -103.267
Severe thunderstorms resulted in large hail across Lea County. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms resulted in large hail across Lea County. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 2, 12:04 PM MST, 6 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT WED OCT 2 2002 DEEP VIGOROUS TROUGH OVER THE SOUTHWESTERN U.S. AND HURRICANE LILI BEARING DOWN ON SOUTHERN LA EARLY THIS AFTERNOON. VERY MOIST AND UNSTABLE ATMOSPHERE IN OUR AREA TODAY WITH POTENTIAL FOR CONVECTION INTO THE EVENING HOURS. LARGE MID/UPPER TROUGH SITUATED OVER SOUTHWESTERN U.S. CONTINUES ITS SLOW PROGRESS TO THE EAST AS SHORTWAVES ROTATE AROUND IT AND MOVE WITHIN THE FLOW OVER THE AREA...THE STRONGEST OF WHICH IS ROUNDING THE BASE OF THE TROUGH AT THIS TIME. THERE IS ALSO A HEALTHY JET STREAM EXTENDING FROM WEST TX/EASTERN NM NORTHEAST INTO THE GREAT LAKES REGION. BEST INSTABILITY LOOKS TO STAY JUST NORTH OF OUR CWA WITH INITIATION OF THUNDERSTORMS ALONG THE TX/NM BORDER JUST NORTH OF OUR CWA THIS AFTERNOON IN THE VICINITY OF A DEVELOPING DRYLINE AND THE COLD FRONT. THUNDERSTORMS COULD ALSO DEVELOP ALONG THE DRYLINE SOUTH INTO OUR CWA AS WELL...BUT BEST CHANCE FOR SIGNIFICANT CONVECTION SHOULD STAY NORTH OF THE AREA. STORMS WILL MOVE QUICKLY NORTHEAST IN RELATIVELY FAST SOUTHWEST FLOW. THERE IS A POSSIBILITY FOR SEVERE WEATHER WITH THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE (SEE SWODY1). WILL BE MONITORING THIS THROUGHOUT THE AFTERNOON AND EVENING. CONVECTION MAY CONTINUE OVERNIGHT TONIGHT AND WILL AGAIN BE A POSSIBILITY TOMORROW. BUT DURING THE DAY TOMORROW...OUR SURFACE WINDS SHOULD TURN MORE SOUTHWESTERLY WHICH WOULD BRING OUR LOW-LEVEL MOISTURE DOWN AND LIMIT OUR CHANCES FOR CONVECTION. FRIDAY SHOULD BE A LITTLE COOLER AND DRY AS THE PACIFIC COLD FRONT MAKES IT THROUGH THE AREA OVERNIGHT THURSDAY. WE SHOULD BE AT OR ABOVE NORMAL FOR TEMPERATURES SATURDAY WITH CONTINUED DRY WEATHER. SATURDAY NIGHT INTO SUNDAY MORNING ANOTHER COLD FRONT IS FORECAST TO PUSH THROUGH THE AREA WHICH MAY AGAIN LOWER OUR TEMPERATURES FOR SUNDAY AND MONDAY. THE PROGRESSION OF THIS FRONT HAS BEEN SLOWED A LITTLE BIT...AND MAY NOT MAKE IT THROUGH THE AREA UNTIL SUNDAY SOMETIME NOW. WE MAY ALSO HAVE ANOTHER CHANCE AT SOME PRECIPITATION OVERNIGHT SATURDAY AS THE SECOND FRONT APPROACHES FROM THE NORTH. CLOUD-COVER WILL AT LEAST BE INCREASED AS THE FRONT APPROACHES AND POSSIBLY BEHIND FOR SUNDAY. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED BEYOND THAT. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 67/89/59/84 11-0 LSA 60/85/54/80 21-0 6R6 71/93/63/88 --00 MRF 57/85/54/78 2000 CNM 58/87/56/82 -000 .MAF... TX...NONE. NM...NONE. SN
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-030930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .THROUGH OVERNIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND FAR SOUTHEAST NEW MEXICO...MAINLY NORTH OF A KERMIT...MIDLAND...BIG SPRING LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT RISK AREA SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING. .THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. TECHNICAL DISCUSSION... A SURFACE TROUGH OF LOW PRESSURE AND DRYLINE WILL EXTEND FROM SOUTHEAST NEW MEXICO TO THE DAVIS MOUNTAINS LATE THIS AFTERNOON. STRONG SURFACE HEATING ALONG AND EAST OF THE DRYLINE MAY BE SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP. FAVORABLE WIND PROFILES ALONG WITH AN UNSTABLE AIRMASS MAY BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE SLIGHT RISK AREA. THE ONLY LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A WEAK CAP IN PLACE ACROSS THE AREA. CL
The Midland/Odessa radar (KMAF), 103 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5318594, 5318592, 5318593, 5318591.